Alert archive / South Dakota / Tornado Warnings in 2003

Tornado Warning 8, NWS Rapid City, SD

June 9, 2003Mellette County, Todd County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 9, 2003, 5:42 PM CDT for Mellette County, Todd County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2003, 5:42 PM CDT (22:42 UTC)
Expired
Jun 9, 2003, 6:30 PM CDT
In force
48 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

Counties Mellette County, SD, Todd County, SD

The radar

The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 092242
TORUNR
SDC095-121-092330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM CDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN RAPID CITY
HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN MELLETTE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  NORTHEASTERN TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 630 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADIC THUNDERSTORM 12 MILES WEST OF WOOD...OR ABOUT 9 MILES
  SOUTH OF WHITE RIVER...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  HIGHWAY 83 NORTH OF MISSION THROUGH 605 PM CDT...
  WOOD AROUND 605 PM CDT...
  OKREEK AROUND 615 PM CDT...
  MOSHER AROUND 625 PM CDT...

MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER
SHELTER.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.

LAT...LON 4353 10082 4336 10083 4336 10022 4359 10025

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 9, 4:12 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 9, 4:12 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
312 PM MDT MON JUN 9 2003

COLD FRONT NOW LOCATED FROM NEAR D07 TO IEN TO AIA WITH SURF LOW
OVER CHERRY COUNTY NEB. LINE OF STORMS MOVING EAST ALONG AND JUST
AHEAD OF BOUNDARY. EXPECT MAIN FOCUS OF SEVERE STORMS WITH LARGE
HAIL TO BE EAST OF PHILIP AND MARTIN THROUGH 00Z AS FRONT PROGRESSES
EASTWARD. THIS LINE MAY ALSO BEGIN TO BOW OUT BEFORE IT EXITS THE
CWA...SO WILL ALSO WATCH FOR THREAT OF DAMAGING WINDS. STRONG LOW
LEVEL SHEAR AND INCREASING LOW LEVEL MOISTURE LEADING TO POTENTIAL
FOR TORNADOES JUST EAST AND NORTHEAST OF SURF LOW AS IT MOVES ACROSS
FAR NORTHERN NEB LATE THIS AFT...WHERE TORNADO WATCH CONTINUES.
SHOWERS COMING OFF THE MOUNTAINS IN WY WILL DIE OFF EARLY THIS
EVE...BUT WILL LIKELY LEAVE ISOLATED IN FOR NORTHEAST WY.
ELSEWHERE...SHOULD REMAIN PARTLY CLOUDY.

NEXT SHRTWV WILL MOVE INTO THE NORTHERN PLAINS TUE NIGHT. AHEAD OF
IT...THERE MAY BE ENUF INSTABILITY FOR ISOLATED SHOWERS AND STORMS
ACROSS NORTHEAST WY AND THE HILLS TUE AFT. WAVE WILL MOVE ACROSS
NORTHERN PLAINS ON WED WITH CHANCE OF STORMS CONTINUING.

IN THE EXTENDED...NEAR ZONAL FLOW WILL KEEP TEMPS NEAR TO SLIGHTLY
ABOVE AVERAGE AND BRING A SERIES OF SHORTWVS ACROSS THE REGION
THROUGH THE UPCOMING WEEKEND. TIMING OF THESE WAVES IS STILL UP IN
THE AIR...BUT EXPECT MAIN THUNDERSTORM ACTIVITY TO BE IN THE
AFTERNOON AND EVENING HOURS EACH DAY.

.UNR...NONE...

ST
Hazardous weather outlook, Jun 9, 7:00 AM CDT, 10 hours 42 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COOL FRONT WILL MOVE ACROSS THE NORTHERN PLAINS TODAY...BRINGING A
CHANCE OF THUNDERSTORMS TO THE REGION. SOME OF THESE STORMS MAY
BECOME SEVERE THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL
SOUTH DAKOTA...GENERALLY EAST OF LINE FROM FAITH TO INTERIOR TO
MARTIN. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL
LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. AN ISOLATED
TORNADO IS ALSO POSSIBLE...MAINLY SOUTH OF INTERSTATE 90 ACROSS SOUTH
CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE AREA TUESDAY
THROUGH SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES TRACK
ACROSS THE HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
SOUTH OF INTERSTATE 90 ACROSS SOUTH CENTRAL SOUTH DAKOTA.

JOHNSON

In the hours before

Local storm report, Jun 9, 1:57 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1257 PM MDT MON JUN 09 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    2 NW NEMO                 SD   .75 INCH HAIL
06/09/03   LAWRENCE                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jun 9, 4:42 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT MON JUN 09 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0117 PM    5 SW RAPID CITY           SD   1 INCH HAIL
06/09/03   PENNINGTON                     REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:34 PM CDTSevere Thunderstorm WarningUNRLawrence, Pennington41 min
Jun 9, 2:12 PM CDTSevere Thunderstorm WarningUNRPennington48 min
Jun 9, 3:51 PM CDTSevere Thunderstorm WarningUNRHaakon, Pennington39 min
Jun 9, 4:49 PM CDTTornado WarningUNRHaakon, Ziebach41 min
Jun 9, 5:16 PM CDTSevere Thunderstorm WarningUNRMellette44 min
Jun 9, 6:20 PM CDTTornado WarningUNRTripp55 min

Nearby

Tornado Warnings in South Dakota, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.